Hail, Du Page
- When
- August 1, 1:52 PM CST to 1:53 PM CST
- Where
- Du Page County, Bartlett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.000, -88.180
Strong to severe thunderstorms moved across portions of northern Illinois during the afternoon of August 1st producing mainly large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across portions of northern Illinois during the afternoon of August 1st producing mainly large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 1, 1:34 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 234 PM CDT Wed Aug 1 2018 .SHORT TERM... 208 PM CDT Through Thursday... Northern Illinois is now uncapped, and therefore we are seeing rapid development of widely scattered storms. The lake breeze is just offshore, and there are some local wind convergence boundaries with SW winds closer to Chicago and west winds upstream. Do not expect coverage to become widespread given the subtle forcing, but with little capping and subtle forcing to continue, expect that showers and storms will be around. HRRR/RAP struggling with the weakly unstable/subtle forcing environment. Gusty winds to 40 mph are possible in these storms along with lightning and heavy rain. Shear is weak to preclude large hail or an organized higher wind threat, though some small hail is possible given the low -20C heights. Note, Dekalb reported 0.51" of rain in less than 1 hour. Coverage will weaken behind this first wave in the afternoon. The storm threat will ease in the evening, but the main wave will pass through the area where a few sprinkles or maybe some light showers will be possible. We will have mid and higher clouds tonight, but the lead upper wave will pass tomorrow morning. leaving behind some lower clouds across portions of the area. We do expect storms to then form ahead of the cold front Thursday afternoon. At this point guidance remains mixed as to if these will form over the Chicago area, or southeast of Chicago, and it is the latter scenario that is more favored. Still with uncertainties in the cold frontal shift/favored convergence areas, there is a window for the metro area in the afternoon. 1500-2000 J/KG of CAPE are expected ahead of the front, but weak shear, so again this would be a brief gusty wind, heavy rain setup. KMD && .LONG TERM... 233 PM CDT Thursday night through Wednesday... Thursday night through Friday: Convection associated with a cold front crossing the CWA Thursday afternoon will linger SE of a line from Pontiac to Gary during the early to mid evening. Otherwise, no precip is expected through the night as drier air advects in behind the cold front. Dry and mostly sunny conditions with light winds and seasonable temps are expected for Friday. Saturday and Sunday: The large-scale flow will transition to an amplifying ridge over the eastern CONUS with WSW flow across the remainder of the states. Though some guidance is indicating isolated convection developing Saturday afternoon into the evening, the lack of sufficient upper-level flow/forcing, shallow moisture, and modest MLCIN supports a dry forecast at this time. In the very small chance convection develops, it would likely be tied to enhanced convergence on the lake breeze boundary. Sunday looks to be a repeat scenario, though a marginal increase in low-level moisture will lead to weaker CIN. While there is a slightly better environment for convection, limited deep-layer forcing will again limit any potential initiation to along the lake breeze. Will continue to maintain a dry forecast for Sunday as well. Also of note for the weekend, increasing 925 hPa temps and substantial sunshine under the aforementioned capping combined with modest surface moisture will produce max temps in the low 90s and max heat index values in the mid 90s both days. Monday through Wednesday: Broad troughing will track eastward across the Great Lakes region Monday through Tuesday, leaving weakly cyclonic flow aloft on Wednesday. An associated WSW-ENE oriented cold front will drift southward across the CWA Monday night into Tuesday morning. Marginal capping across the area should inhibit convective development through most of the day Monday ahead of the trough/front, but isolated storms cannot be ruled, especially during the afternoon. Based off current guidance, the cold front will arrive well after peak daytime heating, limiting severe convection potential. However, sufficient deep-layer shear and instability will support the risk for some severe convection across primarily the NW half of the CWA during the evening and early overnight hours. Beyond Tuesday morning, seasonable temperatures will return with a small chance of a few diurnally enhanced showers within the deeper cyclonic flow and steep low-level lapse rates on Wednesday. Kluber && .AVIATION... For the 18Z TAFs... Concerns center around thunderstorm chances this afternoon and again Thursday afternoon, and some MVFR cloud potential Thursday. Scattered showers continue along the trough/cold front upstream in MN/WI, and we are seeing quick development out ahead of this area in northern IL both along the lakefront and inland. This wave will continue east through this evening. The main forcing will still be upstream of the terminals this afternoon, but there is still enough of a signal with being uncapped some lake breeze convergence and local wind convergence (SW winds near ORD/MDW and west winds upstream) to support the continuance of the widely scattered storms. The storm threat will ease in the evening, but the main wave will pass through the terminals where a few sprinkles or maybe some light showers will be possible. The lead upper wave will pass tomorrow morning. MVFR clouds may sneak into the area, with a chance of reaching RFD, though they may remain VFR by the time these clouds reach the Chicago terminals. We do expect storms to then form ahead of the cold front Thursday afternoon, but at this point it appears these will stay southeast of the Chicago terminals, possibly impacting GYY and NW Indiana. KMD && .MARINE... 233 PM CDT A low pressure trough draped across Upper Michigan this afternoon will drift southward across Lake Michigan through Thursday afternoon. S to SW winds to 20 knots are expected ahead of the front, with N winds to 15 knots behind the front. High pressure shifting across the western Great Lakes on Friday will bring winds generally 10 knots or less for Friday. For the weekend into early Monday, Lake Michigan will remain between expansive high pressure over the eastern seaboard and an elongated trough over the northern and central Great Plains. South winds to 25 knots are expected throughout this period. The trough will then slowly shift south across Lake Michigan Monday into Tuesday morning, with NW winds to 20 knots behind the front. Kluber && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
129 PM CDT Wed Aug 1 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
021830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
129 PM CDT Wed Aug 1 2018 /229 PM EDT Wed Aug 1 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to dime size.
Limited damaging wind risk...up to 40 mph.
DISCUSSION...
Isolated to widely scattered thunderstorms will continue this
afternoon, with the highest areal coverage expected to be over
northeast Illinois and extreme northwest Indiana, including the
heart of the Chicago metro area. While severe weather is not
expected, any stronger thunderstorms could produce gusty winds,
heavy downpours and occasional to frequent lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Limited Thunderstorm Risk.
Saturday...
Limited Excessive Heat Risk.
Sunday and Monday...
Limited Thunderstorm Risk Sunday night and Monday.
Limited Excessive Heat Risk.
Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
Hot and humid conditions will return Saturday through Monday. Heat
index values could approach 100 degrees in some locations on
Sunday
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast 10 to 15 mph.
LMZ740>745-021830-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
129 PM CDT Wed Aug 1 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Sunday through Tuesday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-021830-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
129 PM CDT Wed Aug 1 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 30 knots
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Saturday night through Tuesday...
Limited Thunderstorm Risk at times.
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe national radar mosaic for the moment the first event began.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree was blown down onto a car on Route 31 south of Mooseheart Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774986, 774987, 774990, 778597, 774992.